Virginia, 2022

Damaging Wind in Virginia, July 9, 2022

July 9, 2022 · NWS AKQ · 1 event in 1 county or zone

Isolated severe thunderstorm associated with low pressure moving along a frontal boundary produced damaging winds across portions of southeast Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Isolated severe thunderstorm associated with low pressure moving along a frontal boundary produced damaging winds across portions of southeast Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jul 9, 6:06 AM EST, 6 hours 39 minutes earlier.

Area forecast discussion, Jul 9, 6:06 AM EST, 6 hours 39 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
706 AM EDT Sat Jul 9 2022

.SYNOPSIS...
A frontal boundary will linger across the area today, before
shifting south of the region on Sunday. Cooler and drier air
filters into the area early next week as high pressure moves
overhead.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 355 AM EDT Saturday...

Morning surface analysis shows weak low pressure along a stalled
frontal boundary near the VA/NC border. Aloft, a trough over the NE
CONUS extends to the SW over the Mid-Atlantic while a strong ridge
remains anchored over the four corners region, resulting in WNW flow
aloft. Local radar is mostly devoid of echoes but showers with some
thunder are noted to the SE off the NC coast. To the NW, a pocket of
light to moderate rainfall continues from DC SW toward the Blue
Ridge. Some of this precip is impacting the far NW as well as MD
portions of the Eastern Shore.

Unsettled weather is in store for rest of the day as the stalled
front lifts northward along with surface low pressure this morning
into the afternoon, bringing the chance for widespread showers and
storms capable of heavy rainfall. Will show the highest PoPs across
the north this morning, spreading southward this afternoon into this
evening. Forecast soundings feature poor lapse rates and a very
moist column so despite a marginal risk from SPC, believe heavy
rainfall will be the primary concern for today. WPC has included the
entire area in a slight risk for excessive rainfall. Widespread
cloud cover will hamper surface heating, resulting in meager
instability across the area. If some thinning or breaks in the
clouds can materialize then the potential for gusty winds in the
stronger convective cores will increase. Temperatures today will be
much cooler across the north with highs only in the upper 70s to low
80s. To the south of the northward-advancing front, temps could rise
into the mid to upper 80s, especially cloud cover is thinner than
currently forecast. Rainfall will dip southward this evening with
the highest PoPs generally along and south of US 460. Overnight low
temps fall into the mid 60s N to the low 70s S. Rainfall totals
today/tonight range from around 1" N to 1-1.5" across the SE quarter
of the area. If heating allows stronger convection to form this
afternoon, localized areas could receive 2-3".

&&

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
As of 355 AM EDT Saturday...

The front slips south of the area on Sunday with moisture lifting up
and over the near-surface cooler air. 00z guidance has come in much
wetter for Sunday than it looked 24 hours ago so have increased PoPs
over the southern half of the area with little to no thunder
expected on the cool side of the front. Temperatures will struggle
to breach 80 degrees over much of the area with cloud cover holding
strong over all but the far N by late afternoon. Higher PoPs are
relegated to the far southern counties by Sunday evening with drying
conditions for the rest of the region. Clearing skies will allow
overnight low temps to fall into the low 60s for much of the area
with upper 60s and low 70s S where clouds will be thickest
overnight.

High pressure moves in for Monday any lingering showers confined to
NE NC. Onshore flow Monday morning will transition to southeasterly
by the evening as high pressure moves offshore. High temps warm into
the low/mid 80s with overnight lows in the upper 60s for most of the
area with low 70s possible near the coast.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
As of 355 AM EDT Saturday...

Warming trend gets underway on Tuesday as low level flow from the
south allows moisture levels to increase. Should be a dry day for
the region with only low-end slight chance PoPs clipping the far N
late in the day. High temps warm back into the low 90s with
plentiful sunshine. Lows Tuesday night fall into the low 70s inland
to the mid 70s near the coast. A cold front approaches from the NW
on Wednesday, leading to a better chance for afternoon/evening
showers and storms. Not quite as hot on Thursday with high temps in
the mid to upper 80s. Some lingering showers and storms are possible
across the SE half of the area Thursday afternoon/evening. Low temps
range from the mid 60s NW to the low 70s SE. Similar conditions are
expected Friday with a chance for afternoon showers and storms and
high temps in the mid to upper 80s.

&&

.AVIATION /11Z SATURDAY THROUGH WEDNESDAY/...
As of 655 AM EDT Saturday...

A mix of flying conditions this morning as a stalled frontal
boundary finally begins to move back to the north. MVFR/IFR CIGs are
common across the southern half of the area with VFR conditions
holding on at SBY. Radar shows showers/rain across the northern tier
of counties, spreading toward SBY and RIC. Low pressure and the
front will sag back to the south later this afternoon with
showers and some potential for thunder along with MVFR CIGs and
VSBY. Guidance tanks the CIGs again tonight but won't go quite
that far for now and just show MVFR conditions this evening.
Winds are light out of the SE this morning but will become north
and northeast 5-10 kt by the afternoon and evening.

The boundary will be slow to move S tonight into early Sunday
morning with IFR/MVFR conditions likely along with additional
showers, followed by a slow improvement Sunday afternoon.
Gradually clearing out, with a cooler, drier airmass pushing
into the region early next week. VFR looks to prevail Monday and
Tuesday, before rain chances increase again on Wednesday ahead
of our next frontal passage.

&&

.MARINE...
As of 425 AM EDT Saturday...

Early this morning, a frontal boundary was laying across the CWA
from west to east and off the coast, as weak areas of low
pressure move along it. Winds were generally SE or S 5-10 kt
over the waters. Waves were 1-2 ft and seas were 2-3 ft.

That frontal boundary, with weak areas of low pressure moving
along it, will gradually push S of the region later this aftn
into tonight, as sfc high pressure starts to build in from the
NNE. Light SE-SW winds this morning, will gradually become ENE
then NE and increase to 10-20 kt with gusts to 25 kt, from N to
S this aftn into tonight. By later this evening into early Sun
morning, NE winds will be 15-20 kt sustained, with gusts to
25-30 kt in the coastal waters, the entire Ches Bay, the lower
James River, and the Currituck Snd. Waves will build to 2-4 ft
and seas will build to 4-5 ft. These strong NE or E winds will
continue through Sun, then decrease to sub-SCA winds Sun evening
into early Mon morning, as the high builds in and over the area
from the NE. Seas will build up to 6 ft over the srn coastal
waters on Sun, and will remain elevated into Mon morning/aftn.
So, have already hoisted SCAs for all waters except the
Rappahannock and York Rivers, and the upper James River, from
this evening into Mon morning/aftn. The long term looks to be
generally benign. Winds turn to the SSW Tue. A cold front
approaches mid week.

Moderate rip current risk for the northern beaches today, low
for southern beaches. High rip current risk for southern beaches
Sun, moderate for northern beaches.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...Small Craft Advisory from 7 PM this evening to 4 AM EDT Monday
     for ANZ634.
     Small Craft Advisory from 7 PM this evening to 10 PM EDT
     Sunday for ANZ632.
     Small Craft Advisory from 4 AM Sunday to 1 AM EDT Monday for
     ANZ633.
     Small Craft Advisory from 7 PM this evening to 4 PM EDT Sunday
     for ANZ630-631.
     Small Craft Advisory from 1 AM to 4 PM EDT Sunday for ANZ638.
     Small Craft Advisory from 7 PM this evening to 10 AM EDT
     Monday for ANZ650-652-654.
     Small Craft Advisory from 10 PM this evening to 4 PM EDT
     Monday for ANZ656-658.

&&

SYNOPSIS...MAM/RHR
NEAR TERM...RHR
SHORT TERM...RHR
LONG TERM...RHR
AVIATION...MAM/RHR
MARINE...AM/TMG
Hazardous weather outlook, Jul 9, 3:11 AM EST, 9 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
411 AM EDT Sat Jul 9 2022

MDZ021>024-NCZ012>017-030>032-102-VAZ048-060>062-064>069-075>090-092-
093-095>098-509>525-100815-
Dorchester-Wicomico-Somerset-Inland Worcester-Northampton-Hertford-
Gates-Pasquotank-Camden-Western Currituck-Bertie-Chowan-Perquimans-
Eastern Currituck-Fluvanna-Prince Edward-Cumberland-Goochland-
Caroline-Mecklenburg-Lunenburg-Nottoway-Amelia-Powhatan-Westmoreland-
Richmond-Northumberland-Lancaster-Brunswick-Dinwiddie-Prince George-
Charles City-New Kent-Gloucester-Middlesex-Mathews-Greensville-
Sussex-Surry-James City-Southampton-Isle of Wight-Norfolk/Portsmouth-
Suffolk-Chesapeake-Virginia Beach-Western Louisa-Eastern Louisa-
Western Hanover-Eastern Hanover-Western Chesterfield-
Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-York-Newport News-
Hampton/Poquoson-
411 AM EDT Sat Jul 9 2022

This Hazardous Weather Outlook is for southeast Maryland, northeast
North Carolina, central Virginia, east central Virginia, eastern
Virginia, north central Virginia, south central Virginia and
southeast Virginia.

.DAY ONE...Today and tonight.

Showers and thunderstorms are expected across the area this
afternoon and evening. Locally heavy rainfall, frequent lightning,
and gusty winds are the main threats. Localized flooding is possible
in the heavier downpours, mainly in urban and flood prone areas.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ025-VAZ099-100-100815-
Maryland Beaches-Accomack-Northampton-
411 AM EDT Sat Jul 9 2022

...MODERATE RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for southeast Maryland, eastern
Virginia and southeast Virginia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   MODERATE RIP CURRENT RISK.

Additionally, showers and thunderstorms are expected across the area
this afternoon and evening. Locally heavy rainfall, frequent
lightning, and gusty winds are the main threats. Localized flooding
is possible in the heavier downpours, mainly in urban and flood prone
areas.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jul 9, 10:57 AM EST, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1157 AM EDT SAT JUL 9 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1156 AM     FLASH FLOOD      1 NE GLOUCESTER COURTHO 37.42N 76.51W
07/09/2022                   GLOUCESTER         VA   PUBLIC

            SOCIAL MEDIA REPORTS OF FLOODED ROAD ON JOHN
            CLAYTON MEMORIAL HWY NEAR GLOUCESTER
            COURTHOUSE.

&&

APM
Local storm report, Jul 9, 11:12 AM EST, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1212 PM EDT SAT JUL 9 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1210 PM     FLASH FLOOD      1 NNW LANCASTER         37.78N 76.47W
07/09/2022                   LANCASTER          VA   PUBLIC

            MULTIPLE LOCATIONS FLOODED ON COURTHOUSE RD
            IN LANCASTER COUNTY.

&&

APM
Special weather statement, Jul 9, 11:30 AM EST, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Wakefield VA
1230 PM EDT Sat Jul 9 2022

VAZ523>525-091730-
Hampton/Poquoson VA-Newport News VA-York VA-
1230 PM EDT Sat Jul 9 2022

...Showers and Thunderstorms thunderstorms will impact Hampton Roads
area through 130 PM EDT...

At 1229 PM EDT, Doppler radar was tracking showers and thunderstorms
producing heavy rainfall along a line extending from near Bavon to
near Seaford to Lee Hall. Movement was south at 15 mph.

HAZARD...Rain 2 to 3 inches.

SOURCE...Radar indicated.

IMPACT...Minor flooding of roads and low lying areas can be
         expected.

Locations impacted include...
Newport News, Hampton, Hampton University, Langley AFB, Christopher
Newport University, Patrick Henry Field, Seaford, Northampton,
Buckroe Beach, Grand View, Lee Hall, Denbigh, Tabb, Beaconsdale,
Oriana, Hilton Village, Newport News Golf Course, Oyster Point,
Messick and Hornsbyville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3693 7646 3720 7664 3717 7661 3718 7658
      3722 7659 3726 7642 3727 7643 3726 7639
      3727 7638 3728 7639 3728 7638 3730 7638
      3728 7634 3724 7635 3721 7635 3715 7626
      3707 7623
TIME...MOT...LOC 1629Z 337DEG 10KT 3728 7631 3721 7639 3720 7659

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPH

MM
Special weather statement, Jul 9, 11:47 AM EST, 58 minutes before
Special Weather Statement
National Weather Service Wakefield VA
1247 PM EDT Sat Jul 9 2022

VAZ092-093-096-091730-
Isle of Wight VA-Southampton VA-Suffolk VA-
1247 PM EDT Sat Jul 9 2022

...Showers and thunderstorms will impact portions of Isle of Wight,
and northeastern Southampton Counties and the central City of
Suffolk through 130 PM EDT...

At 1246 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Fort Eustis to near Isle Of Wight to near
Ivor. Movement was southeast at 20 mph.

HAZARD...Winds in excess of 30 mph. Rain of 1 to 2 inches.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Possible flooding of low lying areas.

Locations impacted include...
Smithfield, Windsor, Holland, Suffolk, Isle Of Wight, Ivor, Rescue,
Driver, Carrsville, Crittenden, Kings Fork, Zuni, Carrollton,
Longview, Benns Church, Huntersville, Bethel Church, Chuckatuck,
Wilroy and Kilby.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3688 7705 3697 7682 3711 7663 3698 7643
      3697 7643 3694 7638 3690 7640 3690 7641
      3688 7641 3684 7644 3663 7677
TIME...MOT...LOC 1646Z 296DEG 12KT 3707 7661 3695 7675 3687 7698

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

MM
Special weather statement, Jul 9, 12:17 PM EST, 28 minutes before
Special Weather Statement
National Weather Service Wakefield VA
117 PM EDT Sat Jul 9 2022

VAZ093-095>098-100-524-525-091800-
Hampton/Poquoson VA-Isle of Wight VA-Norfolk/Portsmouth VA-
Newport News VA-Northampton VA-Suffolk VA-Virginia Beach VA-
Chesapeake VA-
117 PM EDT Sat Jul 9 2022

...Strong thunderstorms will impact portions of southern Northampton,
and central Isle of Wight Counties, the City of Norfolk, the City of
Chesapeake, the City of Portsmouth, the southeastern City of Suffolk,
the western City of Virginia Beach, the City of Hampton and the
southern City of Newport News through 200 PM EDT...

At 116 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Cape Charles to Grand View to near
Holland. Movement was east at 25 mph.

HAZARD...Rain 1 to 2 inches.

SOURCE...Radar indicated.

IMPACT...Possible flooding of low lying areas.

Locations impacted include...
Virginia Beach, Newport News, Hampton, Cape Charles, Ocean View,
Kempsville, Virginia Wesleyan University, Hampton University, Old
Dominion University, Downtown Norfolk, Regent University, Great
Bridge, Downtown Suffolk, Deep Creek, Downtown Portsmouth,
Churchland, Norfolk State University, Holland, Norfolk and
Chesapeake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3715 7579 3706 7594 3699 7599 3692 7596
      3673 7604 3655 7616 3655 7622 3670 7686
      3707 7640 3713 7627 3706 7625 3699 7628
      3694 7610 3697 7600 3705 7597 3708 7602
      3713 7601 3723 7605 3725 7600 3721 7577
TIME...MOT...LOC 1716Z 280DEG 25KT 3721 7599 3707 7631 3672 7676

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPH

MM
Local storm report, Jul 9, 12:42 PM EST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
142 PM EDT SAT JUL 9 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0135 PM     MARINE TSTM WIND 1 S RALEIGH TERRACE     36.99N 76.37W
07/09/2022  M46 MPH          ANZ638             VA   MESONET

            HAMPTON FLATS WX FLOW STATION.

&&

APM

The radar

The Norfolk radar (KAKQ), 66 km away, was scanning. The volume nearest the first event began at 17:44 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Norfolk (C)

When
July 9, 12:45 PM EST
Where
Norfolk (C) County, 1.49 mi SSW of Norfolk
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Utility Company
Coordinates
36.850, -76.280

Isolated damage was reported along with a cluster of power outages near downtown Norfolk and Norfolk State University.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2022Every state in 2022This day in weather historyWarnings in Virginia, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1047988.